Background: Aside from the direct ocular manifestations of tuberculosis, significant vision loss can occur during treatment with agents that have potential ocular toxicities. Many thoracic specialists and eye care physicians consider these effects rare and readily reversible. With the alarming increase in incidence of tuberculosis in the United States over the past several years a review of anti-tuberculosis medications and their potential side effects is warranted.
Methods: A patient who developed dramatic, permanent vision loss after a 9-month course of treatment with ethambutol and isoniazid for pulmonary tuberculosis is presented. The medical and ophthalmic literature was reviewed for current use of these medications as well as for the reported incidence of visual side effects.
Results: Ethambutol, and to a lesser extent isoniazid, are both implicated in the development of visually related side effects. There is documentation of ocular toxicity with ethambutol when administered at dosages generally pronounced as being safe. Controversy as to what constitutes a safe and effective dose of these medications still exists.
Conclusions: Any patient undergoing medical treatment for tuberculosis requires proper education concerning potential drug side effects. Routine ophthalmic observation for the development of optic neuropathy is strongly recommended for patients with significant risk factors that could increase the chance of side effects and those on longer treatment courses. Baseline and follow-up examinations should include: Snellen acuity, Farnsworth D-15 color testing, automated threshold perimetry and optic nerve head photography.